Ohio, 2017

Damaging Winds in Ohio, May 19, 2017

May 19, 2017 · NWS RLX · 2 events in 1 county or zone

Showers and thunderstorms formed along a cold front which moved through southeastern Ohio during the evening of the 19th. Most storms stayed below severe levels, however one pulsed up and resulted in tree damage in Perry County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Showers and thunderstorms formed along a cold front which moved through southeastern Ohio during the evening of the 19th. Most storms stayed below severe levels, however one pulsed up and resulted in tree damage in Perry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 19, 4:22 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, May 19, 4:22 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
522 PM EDT Fri May 19 2017

.SYNOPSIS...
Cold front moves in from the west tonight, and then lifts back
north, keeping area unstable this weekend. A new cold front
crosses from the west Sunday night. High pressure Monday night.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 515 PM Friday

Surface low pressure located just northwest of the CWA with a
cold front extending south-southwestward from it, eventually
tailing back to the southwest through the lower Ohio River
Valley as of 5 PM.

CAPE values were up around 2500 J/kg ahead of the storms but the
shear was largely north of the low pressure center and most of
the storms. However, 15 to 20 kts h85 flow and 25 to 30 kts
mean h85-h5 flow could still support some storm organization.

Adjusted PoPs, clouds and thunder to better reflect line of
storms along cold front traversing east across the area
overnight. Severe weather wording added where watch 247 is in
effect until 11 pm over much of the middle Ohio Valley, then
the intensity and coverage decrease overnight.

As of 205 PM Friday...

The convection that moved into the southern CWA this morning
has completely disrupted the overall synoptic setup, so there is
some disarray to the activity this afternoon and what is
expected later tonight. Got a mesohigh developed where the
decaying convection/stratiform rain shield resides from the
morning activity, with a northerly moving outflow boundary
sparking the next round of convection across the northern tier.
This has made the warm front over the area all but impossible to
locate. The cool mesohigh has either made a pocket within the
warm sector that is trying to move north, or it is holding up
the front. Either way, modification of what is left over of
heating today could be enough to get another round of isolated
convection into the evening as the synoptic flow of the warm
sector gets going again.

High res models indicating another wave of activity moving in
from the northwest heading into early tonight, so ramp the POPs
up to likely in this area. Overall the activity has remained
largely below severe limits, and expect that trend to continue,
although given the slight risk that was extended into the area,
isolated severe cannot be ruled out. Flow aloft still remains a
limiting factor here. Will need to watch the coal fields for
additional rain with well over an inch falling earlier this
morning.

&&

.SHORT TERM /SATURDAY NIGHT/...
As of 230 PM Friday...

Saturday night will feature a lifting warm front to the
northeast. Showers and thunderstorms will be possible during
this time. Any storm that does move across the area will be capable
of heavy rain. Additional rain will accompany the cold front on
Sunday. As the frontal system moves east, rainfall will
diminish during the overnight hours Sunday. Areas that have
already received heavy rainfall from Friday morning and
afternoons storms should be closely monitored for potential
flash flooding during this weekend.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 230 PM Friday...

A period of cooler and drier air will follow the exiting cold
front early Monday. However, the chances for rain return by
midweek with the next frontal system. Temperatures will return
to a more seasonable level during this period.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
As of 155 PM Friday...

Low confidence aviation forecast given the decaying convection
over southern West Virginia and new convection firing across the
northern terminals. Nature of it is scattered, and the life
cycles of storms that form have been relatively short over the
last hour, so this makes the prevailing conditions tricky.
Storms are out there and near terminals, and have done my best
to get the sites that could see TSRA into TEMPOs over the next
few hours.

Expecting partial clearing tonight with lingering mid to high
level clouds in place, but with rain, added fog to the mix.
There could be many factors in play here that could thwart that
potential however, which adds to the lower than normal
confidence for this issuance. As with any thunderstorm type
activity, the mesoscale activity is going to be changing the
larger scale environment for tonight.

For the ongoing storms, some AMD may be necessary.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z
SATURDAY...

FORECAST CONFIDENCE: Low.

ALTERNATE SCENARIOS: Amendments likely for changing environments
from thunderstorm/rain passage.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EDT 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    L
EKN CONSISTENCY  H    H    H    H    H    H    H    M    M    L    L    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    L    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L

AFTER 18Z SATURDAY...
Isolated IFR possible in showers and thunderstorms through
Sunday with afternoon timeframe most likely occurrence.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/26/TRM
NEAR TERM...TRM/26
SHORT TERM...JB
LONG TERM...JB
AVIATION...26
Hazardous weather outlook, May 19, 2:30 PM EST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
330 PM EDT Fri May 19 2017

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>028-030>034-
039-040-515>526-201930-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Clay-Braxton-Lewis-
Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
330 PM EDT Fri May 19 2017

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of central West
Virginia, northeast West Virginia, northern West Virginia,
southeast West Virginia, southern West Virginia and western West
Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ066-067-075-076-083>086-WVZ007>011-016>020-029-201930-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Gilmer-
330 PM EDT Fri May 19 2017

...SEVERE THUNDERSTORM WATCH 247 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northern West Virginia and
western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 19, 12:16 PM EST, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Charleston WV
116 PM EDT FRI MAY 19 2017

OHZ075-083>085-191745-
Jackson-Athens-Meigs-Vinton-
116 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MEIGS...
NORTHEASTERN JACKSON...SOUTHWESTERN ATHENS AND EASTERN VINTON
COUNTIES...

At 115 PM EDT, a strong thunderstorm was located near Wellston,
moving northeast at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Jackson, Wellston, Mcarthur, Albany, Lake Hope State Park, Hamden,
Zaleski, Wilkesville, Radcliffe and Carpenter.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3939 8235 3926 8206 3903 8238 3904 8243
      3898 8244 3894 8250 3902 8263 3939 8241
TIME...MOT...LOC 1715Z 214DEG 34KT 3904 8251

09
Special weather statement, May 19, 4:55 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Charleston WV
555 PM EDT FRI MAY 19 2017

OHZ066-192230-
Perry-
555 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PERRY COUNTY...

At 554 PM EDT, a strong thunderstorm was located over Hebron, or near
Heath, moving east at 25 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Somerset, Perry State Forest, Thornport, Harbor Hills, Crooksville,
Thornville and Glenford.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3993 8242 3992 8241 3991 8217 3982 8217
      3981 8207 3971 8210 3978 8240 3983 8240
      3984 8247 3993 8246
TIME...MOT...LOC 2154Z 281DEG 22KT 3997 8248

17
Local storm report, May 19, 5:42 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
642 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             E GLENFORD              39.89N  82.32W
05/19/2017  E0.70 INCH       PERRY              OH   PUBLIC

            PUBLIC REPORTED PEA TO DIME SIZE HAIL

&&

EVENT NUMBER RLX1700417

SL

The radar

The Cincinnati radar (KILN), 135 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
May 19, 5:45 PM EST
Where
Perry County, 0.12 mi NNE of Junction City
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.722, -82.299

A tree was blown down and blocked a road in Junction City.

Thunderstorm Wind, Perry

When
May 19, 6:00 PM EST
Where
Perry County, 0.62 mi ENE of Shawnee
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
39.604, -82.210

Thunderstorm winds blew down a tree in Shawnee.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688899, 688900.